The oral administration of adrenocorti-costeroids provokes rapid atrophy of the thymus which is followed consistently, after stoppage of the steroid, by rapid regrowth of the thymus and, in some cases, over-growth.
Steroid-induced shrinkage of the thymus makes possible visualization of the true cardiac image which is often masked by the overlapping lobes of a large thymus. Such shrinkage may prevent the spurious diagnosis of cardiomegaly, and the use of more elaborate and hazardous methods such as opaque angiocardiography and cardiac catheterization.
Steroid shrinkage of the thymus is indicated only in patients who have cardiac signs and symptoms combined with enlarged deformed mediastinums in which the true cardiac image cannot be seen radiographically.
Steroid shrinkage is not indicated in patients who have cardiac signs and symptoms combined with small mediastinums, or in patients who have large mediastinums without cardiac signs and symptoms.
Steroid shrinkage should not be tried when there are other factors which suggest greater than the probable benefits to be derived from their use.
Massive rapid regrowth of the thymus following steroid-inducing atrophy was not associated with clinical signs or symptoms in any of our cases.